Texas, 2013

Damaging Winds in Texas, July 24, 2013

July 24, 2013 · NWS EPZ · 2 events in 1 county or zone

A surface boundary was located along the Rio Grande Valley with an upper level trough located near the Arizona-New Mexico border. Deep moisture remained in place allowing for heavy rain and wet microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface boundary was located along the Rio Grande Valley with an upper level trough located near the Arizona-New Mexico border. Deep moisture remained in place allowing for heavy rain and wet microbursts. Winds were estimated to be at least 70 mph as they went through the Upper Valley and uprooted at least 50 trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 1:24 PM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 24, 1:24 PM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
224 PM MDT WED JUL 24 2013

.SYNOPSIS...
PLENTY OF DEEP MONSOON MOISTURE RESIDES IN THE ATMOSPHERE ACROSS
THE BORDERLAND. ALOFT A DISTURBANCE SITS OVER THE NEW MEXICO
BOOTHEEL AND CONTINUES TO SPIN MOISTURE OVER THE REGION FROM THE
SOUTH AS IT ALSO HELPS TO KEEP CONDITIONS UNSTABLE. THIS SHOULD
MEAN CONTINUED CHANCES FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TONIGHT. LIKE YESTERDAY FLASH FLOODING IS THE
PRIMARY CONCERN FOLLOWED BY STRONG WINDS AND SMALL TO MODERATE
HAIL. THE DISTURBANCE MOVES AWAY TO END THE WEEK...BUT THE
MOISTURE CHANNEL REMAINS OVER THE AREA. THIS SHOULD MEAN DAILY
ROUNDS OF AFTERNOON AND EVENING STORMS ACROSS THE REGION.
TEMPERATURES WILL RUN NEAR SEASONAL OR A COUPLE DEGREES BELOW.

&&

.DISCUSSION...
DEEP AND ABUNDANT MONSOON MOISTURE HANGS OVER THE FORECAST AREA AS
THE HEART OF THE PLUME FROM THE SOUTH RIDES NORTH OVER SE AZ AND
SW NM. THE PW ON THE MORNING SOUNDING SHOWED ATMOSPHERIC MOISTURE
LEVELS 44% ABOVE CLIMATE NORMS. ALOFT A SHARP UPPER LOW SPINS OVER
SE AZ NEAR DOUGLAS. THIS FEATURE WILL BE SLOW TO TRACK W AND THUS
WILL PROVIDE UPPER DYNAMICS/SUPPORT FOR SOME CONVECTIVE
ORGANIZATION LATER THIS AFTERNOON WELL INTO THE NIGHT. DEWPOINTS
ARE HOLDING STEADY IN THE UPPER 50S AND LOWER 60S PROVING THE
MOISTURE RESISTANCE TO MIX OUT DUE TO ITS DEEP NATURE. THE PROG
SOUNDINGS SHOW GOOD INSTABILITY WITH CAPES NEAR 1000J/KT AND LI'S
NEAR -3. DEEPEST MOISTURE AND BETTER INSTABILITY RESIDE OVER THE
WESTERN 1/2 OF THE CWFA...THUS BEST POPS SET AT NUMEROUS WEST AND
SCATTERED EAST.

THE UPPER LOW TRACK OFF WESTWARD TOWARD THE BAJA TOMORROW SO BROAD
SCALE INSTABILITY ALOFT SHOULD BE DIMINISHED...BUT LEFT BEHIND WILL BE
PLENTY OF RESIDENT MOISTURE...AND A WARM UNSTABLE AIRMASS...WHICH
SHOULD GET RESET AND RECYCLED EACH AFTERNOON WITH HEATING
DESTABILIZATION AND MOUNTAIN LIFT. THUS SCATTERED AFTERNOON STORM
AND RAIN CHANCES LOOK RIGHT FOR MOST OF THE AREA MOST DAYS. AREA
MOUNTAINS WILL BE FAVORED.

ACCORDING TO THE GFS...THE RIDGING ALOFT THAT FORMS OVER THE AREA FOR
THE END OF THIS WEEK AND THROUGH THE WEEKEND REMAINS FAIRLY
WEAK...AND AT SOME POSSIBLE WEAK UPPER DISTURBANCES TRACKING IN
FROM THE NORTH. THE NAM HAS A STRONGER HIGH W/ NO DISCERNABLE
IMPULSES. WITH EITHER SOLUTION THE STORM COVERAGE SHOULD BE
REDUCED SOMEWHAT...BUT CERTAINLY NOT ELIMINATED WITH SURFACE
DEWPOINTS REMAINING WELL INTO THE 50S.

TEMPS SHOULD STAY RIGHT AT OR SLIGHTLY BELOW NORMALS. MORNING
SUNSHINE AND AFTERNOON CLOUDINES SHOULD CAPTURE THE SKY CONDITIONS
MOST DAYS BEYOND TOMORROW.

14-BIRD

&&

.AVIATION...VALID 25/00Z-26/00Z.
SCATTERED TSRA OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED
TSRA IN THE LOWLANDS WILL CONTINUE THRU THE PERIOD. STORMS WILL TEND
TO DRIFT TOWARDS THE NNW THROUGH 12Z WITH A MORE EASTERLY DRIFT
AFTER 18Z. GNLY VFR CONDITIONS WITH FEW-SCT050-070 SCT-BKN100-140
SCT-BKN200-250. EXPECT BRIEF EXCURSIONS INTO MVFR CONDITIONS
ASSOCIATED WITH INDIVIDUAL STORMS WITH LCL 3SM BKN040CB OVC080 AND
WNDS VRB30G40KT.

27-LANEY

&&

.FIRE WEATHER...
AN INVERTED UPPER TROUGH CONTINUES TO SPIN JUST SOUTHWEST OF THE
BOOTHEEL. THIS FEATURE WILL COMBINE WITH PLENTIFUL MONSOON MOISTURE
TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND INTO TONIGHT. DUE TO THE SLOW MOVEMENT OF THE
INDIVIDUAL STORM CELLS LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
REMAIN A POSSIBILITY. EVEN THOUGH THE TROUGH WILL SHIFT FURTHER WEST
AS HIGH PRESSURE ALOFT REBUILDS ACROSS THE SOUTHWESTERN
STATES...SUFFICIENT MOISTURE WILL REMAIN IN PLACE TO HELP PRODUCE
SCATTERED AFTERNOON AND EVENING STORMS FOR THE NEXT SEVERAL DAYS.

WITH THE MOIST AIR IN PLACE MINIMUM RH VALUES WILL REMAIN ABOVE
CRITICAL LEVELS WITH EXCELLENT RECOVERIES CONTINUING DURING THE
OVERNIGHT HOURS. VENT RATES WILL GENERALLY BE IN THE GOOD RANGE THRU
FRIDAY BEFORE DROPPING INTO THE FAIR TO POOR CATEGORIES SATURDAY DUE
TO LOWER MIXING HEIGHTS. MEANWHILE THE HAINES INDEX WILL REMAIN LOW
FOR THE NEXT SEVERAL DAYS.

27 LANEY

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  93  73  95  74 /  70  20  30  20  30
SIERRA BLANCA           69  94  70  92  70 /  60  20  30  20  20
LAS CRUCES              68  90  69  93  70 /  70  30  30  30  30
ALAMOGORDO              69  93  70  94  71 /  50  30  30  20  30
CLOUDCROFT              49  69  51  69  50 /  50  30  30  40  30
TRUTH OR CONSEQUENCES   67  89  68  92  69 /  70  30  30  30  30
SILVER CITY             62  83  62  86  63 /  70  40  50  40  40
DEMING                  67  88  67  92  69 /  70  30  30  30  30
LORDSBURG               66  89  67  92  69 /  70  30  40  30  30
WEST EL PASO METRO      73  92  74  94  74 /  70  20  30  20  30
DELL CITY               69  95  70  96  69 /  50  20  30  20  20
FORT HANCOCK            72  97  72  97  73 /  60  20  30  20  20
LOMA LINDA              66  88  67  89  66 /  60  20  30  20  30
FABENS                  72  93  73  96  73 /  70  20  30  20  30
SANTA TERESA            70  91  71  94  72 /  70  20  30  20  30
WHITE SANDS HQ          71  91  72  93  73 /  60  20  30  20  30
JORNADA RANGE           66  90  67  93  67 /  70  20  30  30  30
HATCH                   68  87  70  90  70 /  70  30  30  30  30
COLUMBUS                70  89  68  92  71 /  70  30  30  30  30
OROGRANDE               69  93  70  95  71 /  60  20  30  20  30
MAYHILL                 56  77  58  77  57 /  50  30  30  30  30
MESCALERO               54  80  56  80  56 /  50  30  30  40  30
TIMBERON                56  76  58  77  57 /  50  30  30  30  30
WINSTON                 59  81  60  83  60 /  70  30  40  40  30
HILLSBORO               64  84  65  88  66 /  70  30  40  30  30
SPACEPORT               67  88  68  91  68 /  70  30  30  30  30
LAKE ROBERTS            60  82  61  85  62 /  70  40  50  40  40
HURLEY                  63  84  63  88  64 /  70  40  40  40  40
CLIFF                   65  89  65  93  66 /  70  40  50  40  40
MULE CREEK              59  85  59  89  60 /  70  30  40  40  40
FAYWOOD                 64  82  65  87  66 /  70  30  40  30  30
ANIMAS                  67  87  67  91  68 /  70  30  40  20  30
HACHITA                 66  88  67  90  67 /  70  30  40  30  30
ANTELOPE WELLS          65  86  65  90  66 /  70  30  30  30  30
CLOVERDALE              63  82  63  86  63 /  70  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 1 AM MDT THURSDAY FOR NMZ401>411.

TX...FLASH FLOOD WATCH UNTIL 1 AM MDT THURSDAY FOR TXZ418.

&&

14/27
Hazardous weather outlook, Jul 24, 1:57 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED JUL 24 2013

NMZ401>417-TXZ418>424-252100-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
257 PM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

...FLASH FLOOD WATCH FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO
TODAY THROUGH 1 AM MDT TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING. UPPER LOW AND ABUNDANT DEEP
MOISTURE SHOULD COMBINE TO PRODUCE THUNDERSTORMS WITH HEAVY
RAIN...GUSTY OUTFLOW WINDS...AND SMALL HAIL. THE PRIMARY THREATS
TODAY ARE FLOODING FOLLOWED BY STRONG OUTFLOW WINDS. MUCH OF THE
REGION WEST OF THE RIO GRAND HAS SEEN HEAVY RAIN AND THUS HAVE WET
SOILS. THIS WILL LEAD TO FASTER RUNOFF OF RAINFALL. EXPECT POUNDING
OF LOW LYING AREAS AND RUNNING WATER IN ARROYOS...STERAMS...AND
THROUGH LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STILL GOOD STORM COVERAGE AND SOME ELEVATED RISK OF FLASH FLOODING
THURSDAY. FRIDAY ONWARD MINIMAL DRYING WITH HIGH PRESSURE ALOFT.
THUS...ALTHOUGH WITH LESSER COVERAGE MOST DAYS THROUGH THE
PERIOD...WE EXPECT CONTINUED CHANCES FOR AT LEAST ISOLATED...AND
OFTEN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

BIRD

In the hours before

Special weather statement, Jul 24, 5:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
639 PM MDT WED JUL 24 2013

TXZ418>423-250115-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
639 PM MDT WED JUL 24 2013

...THUNDERSTORMS INCREASING OVER WEST TEXAS...

AT 630 PM THUNDERSTORMS WITH HEAVY RAINS AND POSSIBLE WIND GUSTS TO
40 MPH AND SMALL HAIL WERE MOVING AND INCREASING NORTHWARD ACROSS
WEST TEXAS. STRONGEST ACTIVITY WAS LOCATED AROUND SIERRA
BLANCA...ESPERANZA...TORNILLO AND QUITMAN CANYON. SOME PONDING OF
WATER MAY OCCUR INCLUDING ACROSS INTERSTATE 10.

ROGASH
Special weather statement, Jul 24, 6:07 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MDT WED JUL 24 2013

NMZ417-TXZ418>424-250140-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-OTERO MESA NM-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
707 PM MDT WED JUL 24 2013

...SHOWERS AND THUNDERSTORMS INCREASING ACROSS WEST TEXAS...

AT 7 PM SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE AND
INTENSITY AS THEY MOVED NORTHWARD ACROSS WEST TEXAS. STRONG STORMS
WERE MOVING INTO CENTRAL EL PASO WITH OTHER STORMS LOCATED AROUND
HUECO TANKS...TORNILLO...AND OVER CENTRAL HUDSPETH COUNTY NEAR FARM
ROAD 1111. THE STORMS WILL PRODUCE HEAVY RAINS AND POSSIBLE SMALL
HAIL AND WIND GUSTS TO 50 MPH.

ROGASH

The radar

The El Paso radar (KEPZ), 12 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 24, 6:35 PM MST to 6:45 PM MST
Where
El Paso County, 0.83 mi WNW of White
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.834, -106.583

Broadcast media reported at least 50 large trees down in the Upper Valley near Sunset and Briarwood including some on power lines and a tree. Framing and boards on a new construction building near Sunland Park Drive and Constitution were completely blown down.

Thunderstorm Wind, El Paso

When
July 24, 6:50 PM MST to 6:55 PM MST
Where
El Paso County, 1.33 mi NW of Montoya
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.885, -106.584

A spotter reported at least 70 mph winds near Artcraft and I-10. In addition half inch hail was also reported at same location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468625, 468626.